Massachusetts, 2016

Winter Weather in Massachusetts, December 11 to 12, 2016

December 11 to 12, 2016 · NWS ALY · 2 events in 2 counties and zones

An area of low pressure approached western Massachusetts from the Great Lakes during the late evening hours on Sunday, December 11th. Light snow eventually broke out around the region and continued into the overnight hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An area of low pressure approached western Massachusetts from the Great Lakes during the late evening hours on Sunday, December 11th. Light snow eventually broke out around the region and continued into the overnight hours. The steadiest snowfall occurred just prior to daybreak on Monday, December 12th, with rates around one half inch per hour.

As the storm system lifted northwest of the region, steady snowfall tapered off during the mid-morning hours on Monday, December 12th. By that time, about 3 to 6 inches of snow fell over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 9:27 PM EST, 33 minutes earlier.

Area forecast discussion, Dec 11, 9:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Albany NY
927 PM EST Sun Dec 11 2016

.SYNOPSIS...
Low pressure will move into the Upper Midwest and western Great
Lakes Region into this evening and its associated warm front will
approach from the Ohio Valley and Mid Atlantic Region. Snow will
move into the region through this evening. A widespread snowfall
is expected into Monday morning, with the potential for moderate
snow accumulations over much of the area before transitioning to
rain and drizzle from the Hudson River Valley south and east.
Colder air will move back into Monday night into Tuesday with more
lake effect snowfall over the western Adirondacks and Mohawk
Valley.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
...Winter Storm Warning for the northern Berkshires...Bennington
and western Windham Counties 4 pm today to noon Monday...

...Winter Storm Warning for the southern Adirondacks...northern
Herkimer...northern Fulton and Hamilton Counties 4 pm today to
noon Monday...

...Winter Weather Advisories for all of eastern NY...eastern
Windham County VT...southern Berkshire County...and northern
Litchfield County 4 pm today until noon Monday...

As of 925 PM EST, still widespread light snow across the region.
Most accumulations thus far range from a dusting to a few tenths
of an inch. We expect periods of light snow to continue through
around midnight, and it is even possible that the snow may taper
off at times for areas south of I-90 as a brief break in the
precipitation noted on regional radars attempts to translate
northeast.

However, between midnight and 2 AM, an approaching low level jet
segment should allow for greater moistening of the atmospheric
column, with snow becoming steadier and increasing in intensity.
The greatest intensity of the snow will then occur from roughly 2
AM to 6 AM. The low level jet forcing, isentropic lift, moisture
advection and frontogenesis still look strong, for late tonight.
Then, as nose of the warmest boundary layer temperatures surges
north into the mid Hudson Valley and southern Berkshires around
daybreak, precipitation will mix with and change to rain and sleet
from around or just south of the Capital District and southern
Berkshires and points south.

Upgraded the southern Adirondacks to a Winter Storm Warning.
There has been a consistent signal in most sources of guidance and
ensembles for enhanced snowfall into the southwest facing slopes
of the southern Adirondacks due to the strong south southwest
boundary layer upslope flow. These signals have been seen in most
of the operational guidance and ensembles but also the HRRRX, NCAR
Ensemble and NSSL WRF.

There is also somewhat of a signal for enhanced upslope snows in
western Ulster County but more confined to areas at and near Slide
Mountain. So, keeping high end advisories for the eastern
Catskills. Upslope enhancement of snow also still likely in the
higher elevations of the northern Berkshires and southern Green
mountains and warnings continue there.

The mid Hudson Valley, southern Berkshires and NW CT may just
approach 4 inches in some places before the mixing and changeover
so keeping low end advisories for those areas. Mohawk Valley and
Hudson Valley areas should see perhaps 3-6 inches, a little less
than Taconics, Helderbergs and east facing slopes of the southern
Adirondacks that could see 3-8 inches. Of course there will
probably be some significant local variations in snowfall amounts
in short distances and changes in elevation.

Well, at least sunsets begin to get later beginning tomorrow, the
first signal of heading toward next summer. Of course the sunrises
are still getting later until early January.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Once the steadier/heavier snow ends Monday morning, just some
patchy light rain/snow into the afternoon, rapidly decreasing in
coverage. There could be some partial clearing in some areas
during the afternoon as west winds increase and cold advection
begins. Depending on how much the strong boundary layer winds mix
to the surface and if there are breaks in the clouds, mixing
potential suggests highs in the upper 30s and lower 40s in many
areas but colder in higher terrain and maybe approaching mid 40s
southern areas. We will have to see if snow cover produces enough
of a temperature inversion to prevent the winds and mixing, which
would result in colder temperatures Monday.

Monday night through Wednesday, the cooling at the boundary layer
and boundary layer flow varying between west southwest and west
northwest will bring lake effect scattered snow shower activity
into the southern Adirondacks, western Mohawk Valley and
Schoharie Valley. Intervals of clouds off the lakes will affect
the rest of the region Monday night through Wednesday.

Highs Tuesday in the upper 30s to around 40 but lower to mid 30s
higher terrain. Highs Wednesday in the upper 20s to mid 30s but
lower to mid 20s higher terrain.

Overall...many thanks for the collaboration today with WFO's
BUF...BGM...OKX...BOX...GYX..and BTV...as well as the NERFC and
MARFC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Arctic air mass is forecast to impact the region Thursday night
through Friday.

Global model consensus favors the polar vortex diving southeast
across central Canada then eastward across the St Lawrence Valley
through Friday.  Mainly lake effect snow showers downwind of Lake
Ontario to impact portions of the Adirondacks and western Mohawk
Valley Thursday into Thursday evening.  Arctic front moves across
Thursday night as per model soundings, a very steep lapse rate is
forecast where the potential for snow squalls exist.

Then the coldest air mass of the season arrives overnight Thursday
into Friday morning where H850 temperatures drop back close to
-30C. Combine that with the tight pressure gradient in place where
we will have wind chill concerns as well.  Standard deviations per
the GEFS are expected to be 2-3 deviations below normal at H850 as
H500 height anomalies approach 4 standard deviations below normal.

The arctic pool air mass quickly moves across New England on Friday
as ridge quickly builds across the entire region.  This should
result in a tranquil yet chilly day on Friday with mainly single
digits and teens.

The start of the weekend appears to be very active as potent pv-
anomaly develops deepening surface low across the mid-Mississippi
River Valley and tracks this system across the central Great Lakes.
Impressive moisture transport and isentropic lift allows for
overrunning situation to develop late Friday night into Saturday. At
this time, thickness profiles point toward mainly snow until later
Saturday where a mixture should evolve from south to north as warmer
air advects into the mid levels.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Light snow is overspreading the TAF sites as of 2330Z/Sun. Despite
the very light intensity, small snowflake size has already
resulted in VSBY reductions into the MVFR/IFR range. There could
be a few breaks in the snow through midnight, so can not rule out
brief improvements to borderline VFR during this time.

However, steadier snow will then develop after midnight. IFR/LIFR
conditions will then develop after midnight and persist through at
least daybreak. Slightly warmer air aloft should allow for snow to
mix with and change to rain at KPOU after 06Z-08Z/Mon, and
possibly at KALB closer to 12Z/Mon. At KPSF, there could be a
period of rain or freezing rain after 10Z/Mon, and trends will
need to be watched closely.

Precipitation should decrease in intensity between 13Z-15Z/Mon,
before ending. However, IFR/MVFR conditions may linger until
closer to 17Z/Mon before improving during the afternoon hours.

Winds will be southeast to south at 5-10 KT at KALB overnight, and
could even occasionally gust up to 15-20 KT before midnight.
Elsewhere, winds will be mainly light/variable overnight. Winds
should become southwest to west by late Monday morning, and
increase to 8-12 KT, with some gusts possibly reaching 20 KT or
slightly higher by mid afternoon.

Low level wind shear has been included at KGFL/KPSF and KPOU
overnight, since sfc winds are expected to remain light, while
winds around 2000 FT AGL increase from the south to 30-35 KT. The
threat for low level wind shear should diminish after 12Z/Mon.

Outlook...

Monday Night: Low Operational Impact. Breezy NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Isolated SHSN.
Wednesday Night: Moderate Operational Impact. Chance of SHSN...SN.
Thursday: Moderate Operational Impact. Chance of SHSN.
Thursday Night: Moderate Operational Impact. Chance of SHSN.
Friday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A widespread snowfall will occur into Monday afternoon. At this
time a moderate snowfall is possible with total QPF currently
forecasted in the one half to three quarters of an inch range. The
precipitation will change to rain from the Hudson River Valley
south and east Monday late morning into the afternoon.

Lake Effect snowfall is likely Monday night into Tuesday and mid-
week into Friday.

Flows will continue to lower in the anomalously cold air mass
into the middle of next week. No hydro problems are anticipated
the next 5 to 7 days.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until noon EST Monday for CTZ001.
NY...Winter Weather Advisory until noon EST Monday for NYZ038>043-
     047>054-058>061-063>066-083-084.
     Winter Storm Warning until noon EST Monday for NYZ032-033-082.
MA...Winter Weather Advisory until noon EST Monday for MAZ025.
     Winter Storm Warning until noon EST Monday for MAZ001.
VT...Winter Weather Advisory until noon EST Monday for VTZ015.
     Winter Storm Warning until noon EST Monday for VTZ013-014.

&&

SYNOPSIS...NAS
NEAR TERM...KL/NAS
SHORT TERM...NAS
LONG TERM...BGM
AVIATION...KL/BGM
HYDROLOGY...NAS
Hazardous weather outlook, Dec 11, 4:28 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
428 PM EST SUN DEC 11 2016

CTZ001-MAZ025-NYZ038>043-047>054-058>061-063>066-083-084-VTZ015-
121200-
NORTHERN LITCHFIELD-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-EASTERN WINDHAM-
428 PM EST SUN DEC 11 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LITCHFIELD COUNTY
OF NORTHWESTERN CONNECTICUT...SOUTHERN BERKSHIRE COUNTY OF WESTERN
MASSACHUSETTS...MOHAWK VALLEY...SCHOHARIE VALLEY...EASTERN
CATSKILLS...MID HUDSON VALLEY...GREATER CAPITAL
REGION...TACONICS...AND THE LAKE GEORGE NORTHERN SARATOGA REGION
OF EASTERN CENTRAL NY...AND EASTERN WINDHAM COUNTY OF SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILLS MAY REACH ADVISORY OR WARNING LEVELS THURSDAY NIGHT
THROUGH FRIDAY. SNOW OR A WINTERY MIX IS EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OF
GREATER TO THE NATIONAL WEATHER SERVICE.

MAZ001-VTZ013-014-121200-
NORTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-
428 PM EST SUN DEC 11 2016

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN
MASSACHUSETTS AND BENNINGTON AND WESTERN WINDHAM COUNTIES OF SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WIND CHILLS MAY REACH ADVISORY OR WARNING LEVELS THURSDAY NIGHT
THROUGH FRIDAY. SNOW OR A WINTERY MIX IS EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OF
GREATER TO THE NATIONAL WEATHER SERVICE.

CTZ013-121200-
SOUTHERN LITCHFIELD-
428 PM EST SUN DEC 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN LITCHFIELD COUNTY.

.DAY ONE...TONIGHT.

A LIGHT SNOWFALL IS EXPECTED TONIGHT WHICH MAY PRODUCE SLIPPERY
ROAD CONDITIONS FOR THE MONDAY MORNING COMMUTE BEFORE A TRANSITION
TO SLEET AND RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS MAY REACH ADVISORY OR WARNING LEVELS THURSDAY NIGHT
THROUGH FRIDAY. SNOW OR A WINTERY MIX IS EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OF
GREATER TO THE NATIONAL WEATHER SERVICE.

NYZ032-033-082-121200-
NORTHERN HERKIMER-HAMILTON-NORTHERN FULTON-
428 PM EST SUN DEC 11 2016

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWESTERN
ADIRONDACKS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WIND CHILLS MAY REACH ADVISORY OR WARNING LEVELS THURSDAY NIGHT
THROUGH FRIDAY. SNOW OR A WINTERY MIX IS EXPECTED SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OF 2 INCHES OF
GREATER TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 11, 8:00 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
800 PM EST SUN DEC 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     SNOW             KINGSTON                41.93N  74.02W
12/11/2016  M0.3 INCH        ULSTER             NY   WEATHERNET6

            WEATHERNET6

0612 PM     SNOW             ANCRAMDALE              42.05N  73.59W
12/11/2016  M0.1 INCH        COLUMBIA           NY   WEATHERNET6

            WEATHERNET6

0618 PM     SNOW             RED HOOK                42.02N  73.88W
12/11/2016  M0.2 INCH        DUTCHESS           NY   WEATHERNET6

            WEATHERNET6

0619 PM     SNOW             AMSTERDAM               42.96N  74.21W
12/11/2016  M0.1 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

0632 PM     SNOW             FONDA                   42.97N  74.37W
12/11/2016  M0.3 INCH        MONTGOMERY         NY   WEATHERNET6

            WEATHERNET6

0632 PM     SNOW             SAVOY                   42.60N  73.04W
12/11/2016  M0.1 INCH        BERKSHIRE          MA   WEATHERNET6

            WEATHERNET6

&&

EVENT NUMBER ALY1602937
EVENT NUMBER ALY1602938
EVENT NUMBER ALY1602939
EVENT NUMBER ALY1602940
EVENT NUMBER ALY1602941
EVENT NUMBER ALY1602942

KSL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Southern Berkshire

When
December 11, 10:00 PM EST to December 12, 9:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Northern Berkshire

When
December 11, 11:00 PM EST to December 12, 9:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664617, 664616.